Illinois, 2007

Winter Weather in Illinois, March 1 to 2, 2007

March 1 to 2, 2007 · NWS DVN · 6 events in 6 counties and zones

March roared in like a lion, as an intense low pressure system tracked from Oklahoma to central Iowa, and then into the western Great Lakes. Strong winds accompanied this storm across the region, with snow and blowing snow a significant problem in eastern Iowa and northwest Illinois.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

March roared in like a lion, as an intense low pressure system tracked from Oklahoma to central Iowa, and then into the western Great Lakes. Strong winds accompanied this storm across the region, with snow and blowing snow a significant problem in eastern Iowa and northwest Illinois. Snowfall amounts ranged from 1 to 3 inches mainly north of Highway 34. Sustained winds of 35 to 40 mph with gusts of 45 to 50 mph were common across the area. Isolated gusts over 50 mph were measured. This created dangerous whiteout conditions. Besides the snow, there was locallized heavy rain of .75 to 1.5 inches falling on partially frozen ground, which caused significant ponding of water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 1, 2:05 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Mar 1, 2:05 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
205 PM CST THU MAR 1 2007

.UPDATE...
A CHANGE FROM THE EARLIER THOUGHT EXPRESSED ON THE LAST ISSUANCE.
SNOWFALL ARE NOW EXPECTED TO BE LESS THAN 3 INCHES WITH EXCEPTION OF
LOCALLY HIGHER AMOUNTS OF 4 IN THE EXTREME NORTH AND WINDS IN THAT
AREA SHOULD REMAIN LOWER THAN HIGH WIND WARNING CRITERIA...THUS A
SNOW AND BLOWING SNOW ADVISORY WILL BE IN EFFECT FOR LOCATIONS NORTH
OF A WILLIAMSBURG...TO CLINTON...TO MT CARROLL LINE AND THE WINTER
STORM WARNING HAS BEEN CANCELLED. ..ERVIN..

&&

.PREVIOUS DISCUSSION...
LIKE A LION...THAT BARELY COVERS IT.  AS OF 1 PM...THE SURFACE AND
UPPER LOW APPEAR VERTICALLY STACKED OVER CENTRAL IOWA...WITH A
SURFACE PRESSURE HOVERING AROUND 980MB IN THE LAST COUPLE HOURS.
THIS LOW IS DRIFTING SLOWLY NORTHEAST...AND SHOULD REACH SOUTHERN
WISCONSIN THIS EVENING. WINDS INCREASED WITH THE PASSAGE OF THE DRY
SLOT AS EXPECTED...AND ARE NOW GUSTING OVER 50 MPH OVER MUCH OF THE
SOUTHERN HALF OF THE CWA. FARTHER NORTH...WHERE TEMPS CONTINUE TO
HOLD IN THE 30S...WINDS ARE EASTERLY AND GUSTING TO 35 MPH AT TIMES.
THE SYSTEM WILL BRING HIGH WINDS TO THE ENTIRE CWA TONIGHT AND
STRONG WINDS AREA WIDE FRIDAY. HOWEVER...SNOWFALL ACCUMULATION
GREATER THAN AN INCH APPEAR CONFINED TO LOCATIONS NORTH OF A LINE
FROM WASHINGTON TO MOLINE...TO GENESEO ILLINOIS. AMOUNTS GREATER
THAN 2 INCHES LOOK TO BE NORTH OF A MARENGO...TO MAQUOKETA...TO
FREEPORT LINE.  OUR FAR NORTH STILL SEEMS ON TRACK FOR THE BEST
PERIOD OF HEAVY SNOW AND WIND COMBINATION. SNOWFALL OF 2 TO 3
INCHES...WITH LOCALLY HIGHER AMOUNTS OVER BUCHANAN COUNTY ARE
EXPECTED. WILL MAINTIAIN CURRENT WINTER WEATHER  ADVISORY TO ACCOUNT
FOR POOR VISIBILITY FROM SNOW AND BLOWING SNOW.  TO THE
SOUTH...WINDS WILL BE VERY STRONG...BUT SNOWFALL RATES SHOULD NOT BE
SUSTAINED AT HIGH LEVELS...THUS ANY VISIBILITY RESTRICTION SHOULD BE
VERY SHORT LIVED.  A HIGH WIND WARNING WILL AFFECT THESE AREAS...AS
WELL AS THOSE ALONG THE SOUTHERN FRINGE OF THE WINTER WEATHER
ADVISORY.

LIGHT SNOW AND SNOW SHOWERS SHOULD CONTINUE FRIDAY AND FRIDAY
NIGHT...BUT ADDITIONAL ACCUMULATIONS SHOULD BE LESS THAN AN INCH.
WINDS MAY REACH ADVISORY LEVEL FRIDAY...BUT THAT WILL BE HANDLED BY
THE NEXT SHIFT AS TO KEEP THE CONFUSION LEVEL DOWN ON OUR PRODUCTS.

NO CHANGES MADE BEYOND SATURDAY...AS TEMPS GRADUALLY RISE BACK TO
SEASONAL LEVELS OR ABOVE IN THE WAKE OF THIS STORM. ..ERVIN..
&&

DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FOR LOCATIONS NORTH A LINE FROM
WILLIAMSBURG TO CLINTON FROM 6 PM TO NOON FRIDAY. HIGH WIND WARNING
FOR SOUTH OF IOWA CITY TO CLINTON THROUGH 12Z FRI.

IL...WINTER WEATHER ADVISORY FOR JO DAVIESS...STEPHENSON AND CARROLL
6 PM THRU NOON FRIDAY. HIGH WIND WARNING FROM CARROLL COUNTY SOUTH
THROUGH FRI MORNING.

MO...HIGH WIND WARNING THROUGH FRIDAY MORNING.

&&

ERVIN
Hazardous weather outlook, Mar 1, 5:45 AM CST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
545 AM CST THU MAR 1 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-021100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
545 AM CST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SOME LIGHT FREEZING RAIN WITH MINOR ICE ACCUMULATIONS OF UNDER A
TENTH OF AN INCH...WILL CONTINUE TO BE POSSIBLE THROUGH MID MORNING
ALONG AND NORTH OF THE ROUTE 20 CORRIDOR. EARLY MORNING MOTORISTS
SHOULD PREPARE FOR LOCALIZED SLICK SPOTS IN THESE AREAS. A FREEZING
RAIN ADVISORY CONTINUES UNTIL 9 AM FOR FAR NORTHEAST IOWA INTO
EXTREME NORTHWEST ILLINOIS.

A POWERFUL STORM SYSTEM WILL IMPACT THE REGION TODAY THROUGH
SATURDAY. THIS SYSTEM WILL BRING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS ACROSS MUCH OF THE AREA THROUGH NOON TODAY. A FEW
STORMS ALONG AND SOUTHEAST OF A LINE FROM FAIRFIELD IOWA...TO
PRINCETON ILLINOIS...MAY BE STRONG ENOUGH TO PRODUCE HAIL UP TO
THE SIZE OF PENNIES. THE STORM PREDICTION CENTER HAS OUTLOOKED
EXTREME SOUTHEAST IOWA...NORTHEAST MISSOURI AND WEST CENTRAL
ILLINOIS FOR A SLIGHT RISK OF SEVERE WEATHER TODAY.

THIS NEXT ROUND OF SHOWERS AND STORMS THIS MORNING MAY PRODUCE AN
ADDITIONAL HALF INCH...UP TO AN INCH OF RAINFALL THROUGH NOON. THIS
KIND OF RAINFALL AND RUN OFF OVER PARTIALLY FROZEN GROUND...ON TOP OF
THE HALF INCH TO AN INCH THAT HAS ALREADY FALLEN OVERNIGHT...WILL
LEAD TO SIGNIFICANT RISES ON AREA RIVER AND STREAM LEVELS...WITH MANY
GOING OUT OF BANK AND PAST THE FLOOD STAGE. ICE ACTION WILL ALSO ADD
TO ANY RIVER OR STREAM FLOODING POTENTIAL. FLASH FLOODING OF LOW-
LYING AND URBAN AREAS WILL ALSO BE A THREAT. A FLOOD WATCH CONTINUES
FOR THE ENTIRE AREA THROUGH FRIDAY EVENING.

LATE THIS AFTERNOON AND TONIGHT...A TEMPORARY BREAK IN THE
PRECIPITATION IS EXPECTED DURING THE AFTERNOON...BEFORE COLD AIR
WRAPPING IN BEHIND THE EXITING STORM SYSTEM BRINGS THE THREAT OF
SNOW. SNOW IS EXPECTED TO OVERSPREAD THE AREA FROM WEST TO EAST FROM
LATE AFTERNOON...AND LAST INTO THE OVERNIGHT. WITH THE SNOW
CONTINUING INTO FRIDAY...AREAS NORTHWEST OF A CEDAR RAPIDS...TO
DYERSVILLE LINE WILL EXPERIENCE SNOWFALL AMOUNTS OF 4 TO 7 INCHES BY
FRIDAY AFTERNOON. THIS AREA IS UNDER A WINTER STORM WARNING TONIGHT
THROUGH NOON FRIDAY. AREAS GENERALLY ALONG AND NORTH OF A LINE FROM
WILLIAMSBURG...TO CLINTON...AND TO MOUNT CARROLL WILL RECEIVE FROM 2
TO 5 INCHES OF NEW SNOWFALL BY MIDDAY FRIDAY. THESE AREAS ARE UNDER
A WINTER WEATHER ADVISORY FOR TONIGHT THROUGH NOON FRIDAY. ALONG
WITH THE ARRIVAL OF THE SNOW...STRONG WEST WINDS OF 25 TO 40 MPH...
WITH GUSTS OF AT LEAST 50 MPH WILL SWEEP ACROSS THE AREA THIS
AFTERNOON AND ESPECIALLY TONIGHT. THESE STRONG WINDS WILL COMBINE
WITH THE MORE SUBSTANTIAL SNOW BANDS TO PRODUCE NEAR WHITEOUT OR
BLIZZARD-LIKE CONDITIONS AT TIMES THROUGH FRIDAY MORNING.

FOR THE REST OF THE AREA GENERALLY ALONG AND SOUTH OF THE INTERSTATE
80 CORRIDOR...A HIGH WIND WARNING IS IN EFFECT FOR LATE THIS
AFTERNOON AND TONIGHT. HIGH WINDS SUSTAINED BETWEEN 30 AND 40 MPH
WITH GUSTS OVER 55 MPH WILL OVERSPREAD THE WARNING AREA FROM
SOUTHWEST TO NORTHEAST FROM LATE THIS AFTERNOON THROUGH TONIGHT.
THESE HIGH WINDS WILL THEN LAST INTO FRIDAY MORNING. THESE WIND
SPEEDS WOULD BE CAPABLE OF PRODUCING WIND DAMAGE TO TREES AND POWER
LINES...ESPECIALLY IN LOCATIONS THAT RECEIVED DAMAGE IN THE ICE STORM
LAST WEEKEND. IN ADDITION...THE HIGH WINDS COMBINED WITH PERIODS OF
LIGHT TO MODERATE SNOW TONIGHT MAY REDUCE VISIBILITIES BELOW A MILE
AT TIMES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

OCCASIONAL LIGHT SNOW AND WINDY CONDITIONS WILL THEN LAST INTO FRIDAY
EVENING. ADDITIONAL LIGHT SNOW ACCUMULATIONS WILL OCCUR FRIDAY
AFTERNOON AND EVENING...WITH WINDS OF 20 TO 30 MPH AND GUSTS STILL
OVER 40 MPH. THIS WILL CONTINUE TO CAUSE BLOWING AND DRIFTING SNOW
WITH REDUCED VISIBILITIES IN AREAS THAT RECEIVE SEVERAL INCHES OF
SNOW ACCUMULATION THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH NOON SOUTH OF THE INTERSTATE
80 CORRIDOR.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Mercer

When
March 1, 5:30 PM CST to March 2, 6:00 PM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Winter Weather, Rock Island

When
March 1, 6:10 PM CST to March 2, 6:20 PM CST
Where
Rock Island forecast zone
Reported by
Trained Spotter
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Winter Weather, Whiteside

When
March 1, 7:00 PM CST to March 2, 7:45 PM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Winter Weather, Carroll

When
March 1, 7:25 PM CST to March 2, 7:45 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Winter Weather, Jo Daviess

When
March 1, 8:00 PM CST to March 2, 8:30 PM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Winter Weather, Stephenson

When
March 1, 8:50 PM CST to March 2, 8:45 PM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

A trained spotter at Pearl City measured sustained winds of 40 to 45 mph, with gusts to 56 mph.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20422, 20424, 20427, 20416, 20420, 20425.